Indiana, 2014Damaging Wind in Indiana, May 27, 2014
May 27, 2014 · NWS IWX · 1 event in 1 county or zone
An unstable atmosphere allowed for isolated thunderstorms to develop. While overall conditions were not conducive to an increased risk of severe weather, one thunderstorm produced local winds over 60 mph at a local airport as it collapsed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable atmosphere allowed for isolated thunderstorms to develop. While overall conditions were not conducive to an increased risk of severe weather, one thunderstorm produced local winds over 60 mph at a local airport as it collapsed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 27, 6:57 PM EST, 7 minutes earlier.
Area forecast discussion, May 27, 6:57 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
757 PM EDT TUE MAY 27 2014
.SYNOPSIS...
ISSUED AT 755 PM EDT TUE MAY 27 2014
A COLD FRONT IN MICHIGAN WILL DROP SOUTHWARD INTO INDIANA TONIGHT
BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS WITH IT. LOW
TEMPERATURES TONIGHT WILL BE IN THE 60S WITH COOLER CONDITIONS
NEAR LAKE MICHIGAN. HIGHS TOMORROW WILL BE NEAR 80...EXCEPT AGAIN
COOLER NEAR THE LAKE...ALONG WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 352 PM EDT TUE MAY 27 2014
HIGHLY DIFFUSE COLD FRONT CONTINUES TO SLOWLY PUSH SOUTH ACROSS THE
GREAT LAKES TODAY...IN A BACKGROUND SYNOPTIC ENVIRONMENT UNFAVORABLE
FOR INCREASING BAROCLINICITY/FRONTOGENESIS. COLD/STABLE LAKE
AGGREGATE IS STILL AIDING THE SOUTHWARD PUSH OF THIS WEAKLY
CONVERGENT FRONTAL BOUNDARY BUT LATEST SURFACE ANALYSIS SHOWS BEST
FOCUS FOR CONVECTION REMAINS JUST NORTH OF OUR CWA. PLENTY OF
MOISTURE IN PLACE THOUGH WITH REGIONAL 12Z RAOBS INDICATING AROUND
1.5 INCHES OF PW. THESE VALUES ARE LIKELY HIGHER NOW AS MOISTURE
POOLS ALONG AND AHEAD OF THE FRONT. SURFACE DEWPOINTS HAVE CREPT TO
NEAR 70F ACROSS EXTREME NORTHERN INDIANA AND SOUTHERN LOWER
MICHIGAN. DESPITE AMPLE LOW LEVEL MOISTURE...INSTABILITY HAS BEEN
AND WILL CONTINUE TO BE ON THE MARGINAL SIDE DUE TO WARM TEMPS
ALOFT/PALTRY MIDLEVEL LAPSE RATES. WITH A LACK OF CLEAR SYNOPTIC
TRIGGER...OVERALL MODEST CAPE VALUES...AND LITTLE TO NO BULK
SHEAR...PULSE/MULTICELL CLUSTERS WILL CONTINUE TO BE THE DOMINANT
STORM TYPE WITH AN OVERALL LOW RISK OF SEVERE WEATHER. CIN VALUES
ARE ALSO VERY LOW AND CONVECTION CONTINUES TO FIRE ALONG SEVERAL
OLD/PREEXISTING OUTFLOW BOUNDARIES. HEAVY RAIN IS STILL THE BIGGEST
THREAT GIVEN AMPLE TROPOSPHERIC MOISTURE...WEAK FLOW ALOFT THAT IS
ALSO PARALLEL TO THE FRONT...AND EFFICIENT WARM RAIN
COLLISION/COALESCENCE PROCESSES. VERY LOW MBE VELOCITIES ALSO
SUGGEST THE POTENTIAL FOR SLOW MOVING AND POTENTIALLY BACKBUILDING
STORMS.
COLD FRONT WILL CONTINUE TO SAG SOUTH THIS EVENING AND OVERNIGHT.
ONCE AGAIN LOSS OF DAYTIME HEATING WILL EVENTUALLY LIMIT PRECIP
POTENTIAL BUT WILL PROBABLY SEE SCT CONVECTION CONTINUING THROUGH
MUCH OF THE OVERNIGHT PERIOD SIMILAR TO LAST NIGHT. AFTERNOON WATER
VAPOR DOES SHOW A WEAK VORT MAX SPINNING OVER SOUTHEAST MINNESOTA.
THIS WAVE WILL CONTINUE TO MOVE SOUTHEAST AND WIND DOWN/FLATTEN OUT
BUT VERY SUBTLE HEIGHT FALLS MAY BE ENOUGH TO KEEP A FEW SHOWERS AND
THUNDERSTORMS GOING THROUGH THE MORNING HOURS. BETTER CHANCES FOR
MORE WIDESPREAD COVERAGE EXPECTED LATE TOMORROW MORNING AND INTO THE
AFTERNOON ACROSS THE SOUTHERN HALF OF OUR CWA. FRONT WILL BE JUST
CROSSING OUR AREA DURING THAT TIME AND ENHANCED LOW LEVEL
CONVERGENCE COUPLED WITH ONE MORE ROUND OF DIABATIC HEATING AND
MOISTURE POOLING ALONG THE FRONT SHOULD ALLOW FOR SCT/NUM
THUNDERSTORMS IN OUR SOUTHERN COUNTIES. ONCE AGAIN HEAVY RAIN WILL
BE THE MAIN THREAT FOR THE SAME REASONS NOTED ABOVE. AN ISOLATED WET
MICROBURST CAN NEVER BE COMPLETELY RULED OUT IN THIS ENVIRONMENT BUT
POTENTIAL IS LOW BOTH TONIGHT AND TOMORROW.
&&
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 352 PM EDT TUE MAY 27 2014
BROAD LONGWAVE RIDGE CENTERED OVER THE MISSISSIPPI RIVER VALLEY WILL
CONTINUE TO INFLUENCE THE WEATHER FOR THE LONG TERM FORECAST PERIOD.
INCREASING BOUNDARY LAYER MOISTURE COMBINED WITH MAX TEMPS AT/NEAR
CONVECTIVE TRIGGER EXPECT TO SEE CONTINUED -SHRA/-TSRA THROUGH MUCH
OF THE PERIOD.
SHORTWAVE AND ASSOCIATED FRONT/TROF TO SWEEP SOUTH ACROSS THE GREAT
LAKES REGION LATE THURS/FRIDAY AND THIS SHOULD PROVIDE THE BEST
CHANCE OF ORGANIZED CONVECTION...ESPECIALLY ALONG THE SOUTHERN
PORTION OF THE FORECAST AREA. BOUNDARY LAYER FLOW AND ABUNDANT
MOISTURE CONVERGENCE SUGGESTS THAT THESE COULD BE VERY EFFICIENT
RAIN PRODUCING STORMS. WILL BEAR WATCHING AS THE WEEK UNFOLDS. FFG
IS QUITE HIGH AT THIS TIME AND THE WARMTH OF THE PAST COUPLE WEEKS
MOST SOILS SHOULD BE ABLE TO HANDLE MOST OF THE RAINFALL.
TEMPERATURES TO REMAIN ABOVE NORMAL THROUGH THE PERIOD AND HAVE MADE
LITTLE CHANGE TO EXISTING FORECASTS.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 755 PM EDT TUE MAY 27 2014
CONVECTION FIRING NEAR KSBN AIRFIELD ALONG OUTFLOW BOUNDARY
EMANATING FROM SOUTHERN LAKE MICHIGAN STORMS PLUS LAKE BREEZE
COMPONENT. ANTICIPATE UPSTREAM STORMS TO CONTINUE FOCUS ALONG THIS
BOUNDARY FOR ABOUT NEXT 3 HOURS UNTIL STABILITY INCREASES.
OTHERWISE...HIGH XOVER TEMPS ESPECIALLY AT KSBN SUGGEST POTENTIAL
SIGNIFICANT VSBY REDUCTIONS IN BR TOWARD DAYBREAK. ADDITIONAL
STORMS POSSIBLE AS SHALLOW FRONT PUSHES SOUTHWARD THROUGH NORTHERN
INDIANA WED AFTERNOON...MOST LIKELY AT/NEAR KFWA WHERE
DRIER/STABLE BOUNDARY DEPTH NOT AS DEEP.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...DENSE FOG ADVISORY UNTIL 5 AM EDT WEDNESDAY FOR LMZ043-046.
&&
SYNOPSIS...MURPHY
SHORT TERM...AGD
LONG TERM...LEWIS
AVIATION...MURPHY
VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, May 27, 4:38 AM EST, 14 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
538 AM EDT TUE MAY 27 2014
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-280945-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
538 AM EDT TUE MAY 27 2014 /438 AM CDT TUE MAY 27 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. AN ISOLATED
SEVERE STORM AND HEAVY RAINFALL ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY INTO THURSDAY. AN
ISOLATED SEVERE STORM AND LOCALLY HEAVY RAINFALL ARE POSSIBLE.
THERE IS ALSO A CHANCE FOR THUNDERSTORMS EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-280945-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
538 AM EDT TUE MAY 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
AREAS OF FOG ALONG WITH A GOOD CHANCE FOR THUNDERSTORMS CAN BE
EXPECTED TODAY AND TONIGHT. SEVERE STORMS ARE NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY INTO EARLY WEDNESDAY
NIGHT...AND AGAIN EARLY NEXT WEEK. SEVERE STORMS ARE NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, May 27, 1:35 PM EST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
235 PM EDT TUE MAY 27 2014
MIZ078-271900-
CASS MI-
235 PM EDT TUE MAY 27 2014
...STRONG THUNDERSTORMS MOVING TOWARD EASTERN CASS COUNTY...
AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CASSOPOLIS...OR 9 MILES SOUTHEAST OF
DOWAGIAC...MOVING EAST AT 25 MPH.
PEA SIZE HAIL...WINDS UP TO 45 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
MARCELLUS...
VANDALIA...DONNELL LAKE AND PARADISE LAKE...
WAKELEE AND SHAVEHEAD LAKE...
JONES...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4207 8577 4181 8576 4180 8603 4197 8605
TIME...MOT...LOC 1835Z 258DEG 21KT 4192 8594
PBM
Thunderstorm Wind, Allen
- When
- May 27, 7:04 PM EST to 7:05 PM EST
- Where
- Allen County, 0.52 mi W of (Fwa)baer Fld Ft Way
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.980, -85.190
The automated weather station at Fort Wayne International Airport recorded a 63 mph wind gust during the collapse of a thunderstorm over the field.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 27, 20141 death · 2 in hail · 30 events
- Damaging Winds in Connecticut, May 27, 20141 death · 87 kt wind · 2 events
- Tornadoes and Hail in Texas, May 27, 2014$2.5 million · EF1 · 9 events
- Tornado and Hail in South Dakota, May 27, 20141 injured · $500,000 · EF1 · 13 events
- Flash Flood and Hail in Vermont, May 27, 2014$310,000 · 1.75 in hail · 13 events
- Flash Flood and Damaging Wind in Arkansas, May 27 to 31, 20142 injured · $125,000 · 3 events
- Damaging Winds in Pennsylvania, May 27, 2014$107,000 · 52 kt wind · 16 events
- Flash Flood and Hail in Texas, May 27, 2014$123,000 · 2.75 in hail · 11 events
- Flash Flooding and Hail in West Virginia, May 27 to 29, 2014$147,000 · 1 in hail · 6 events
- Hail in South Dakota, May 27, 2014$100,000 · 2 in hail · 5 events
- Damaging Wind in Mississippi, May 27, 2014$100,000 · 65 kt wind · 1 event
- Damaging Winds in South Carolina, May 27, 2014$60,000 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520660.